Doctors to get £55 for misdiagnosing dementia

Three years ago we ran a story. Since that that time various research has been produced showing that benzodiazepines and z dugs can lead to a massive increase in the risk of dementia. Studies however have also shown that withdrawing people from these medications can also reverse this diagnosis (by up to 33% !!) – ie there is  a possibility of a pseudo dementia.

There are over 130 prescribed medications which can lead to memory loss. The side effects are often mis diagnosed as dementia – and usually Alzheimers (which can only be proven after autopsy) . If you are diagnosed with dementia before you are 70 – – without a family history – you must consider the possibility it is resultant from medication (and your GP may not know) .

The article is repeated below

Care in the Community – I am depressed

Three years ago this weekend I became aware of one of the most shameful acts (or non acts) in British history. It has been described by David Blunkett (Then Shadow Secretary for Health) – as a “National Scandal.”
“The impact is so large that it is too big for Governments, regulatory authorities and the pharmaceutical industry to address head on, so the scandal has been swept under the carpet.” Phil Woolas MP
“Benzos are responsible for more pain, unhappiness and damage than anything else in our society.” Phil Woolas
The scandal resulted in more telephone calls to the TV program Thats Life than any other subject.
The scandal was the subject of the Panorama program “The Tranquilliser Trap”
Class action resulted in the UK legal aid system changing – and having spent c £35 M, due to lack of funding the case never went to court.

Twenty years later – so much has been said – so little has been done.

Benzodiazepines were introduced in the 1960 – mums little helper – Librium, rapidly followed by Valium, Ativan , Mogadon. Drugs which now go by the names of Diazepam, Nitrazepam, Lorazepam, Tamazepam. The Librium advertisement stated “Whatever the diagnosis – Librium” librium.  By the 1970s more than 1 in 20 prescriptions was for valium.
By the late 1980s it was known that the medications were more addictive than heroin. Withdrawal effects which occur even in constant use – due to tolerance and paradoxical effects such as aggression, anxiety,agoraphobia, depression, suicidal tendencies. The understanding for the reason of the epidemic in psychiatric conditions at the time perhaps enabled Care in the Community, which was also introduced in the late 80s. In long term use memory loss is almost a certainty,then other symptoms – often mimicking Alzheimer’s. The effects can be misdiagnosed as a psychosis, various neurological and psychological conditions, MS, Alzheimer’s to name but a few. In 1987 Larson et al withdrew people diagnosed with dementia from benzodiazepines – at a one year follow up after discontinuation 30% no longer had dementia. It was also found as a confounding factor in dementia by Bowen in 1993. See HERE . Benzodiazepines  have been described as the most likely cause of drug induced dementia.
The goods news is guidelines changed. There is now no psychiatric condition for which benzodiazepine s should be prescribed more than two to four weeks – at any dose.(If you have been on this group of medication regularly for more than four weeks- you will be addicted) Unfortunately an estimated 1,500,000 people in the UK are in long term use as tranquilizer and sleeping tablets. Similarly an estimated 700,000 people on z drugs (which have the same withdrawal effects).2/3 of these people are over the age of 50 and female. It is often described as involuntary addiction – but the majority of people do not know or realise they are addicted. On top of this antidepressants – SSRIs an estimated 3,000,000 people in the UK -once described by the WHO as the most addictive drugs in the world – the definition of addiction was changed – they now are described as having a withdrawal effect. To make matters worse – these medications are often prescribed together.
Guidelines advise doctors to withdraw patients slowly – they are ambiguous and withdrawal is often done too quickly – resulting in disabilitating side effects – at the extreme a drug withdrawal induced catatonia (similar to lock-in syndrome) can develop -which can be reversed – but unfortunately is often missed because the information resides in thousands of peer reviewed medical papers – but does not appear to have been transferred into the GPs handbook. GPs, neurologists and psychologists often over look the problem – or even deny it could be the medication, because of this lack of knowledge.

The Ashton Manual suggests benzodiazepines should be withdrawn no faster than 10% every two weeks – although experts in the field now typically use 5% every two weeks.

Illicit drug users ( of which there are approximately 400,000 in the UK), are maintained on methadone , rather than withdrawing from the medication. Ex addict Russel Brand made an excellent case to change this in his program “From Addiction to Recovery”

-and things look as though they are about to change – changes to funding currently being introduced will mean that the smaller best practice rehabilitation centers are likely to go out of business and the small charities helping withdraw people from benzodiazepine s, z drugs and SSRIs likewise.

The Nation Scandal gets bigger.

So why is this story on a commmunity action group website. Simply this story effects somebody you know – in our community – and you can do something to help them. Tell them.

DO NOT STOP TAKING THESE MEDICATIONS ABRUPTLY – this can be extremely dangerous.

The best course of action is to contact CITAp – The Council for information on Tranquillisers, Antidpressants and painkillers (and sleeping tablets)
www.citawithdrawal.org.uk
CITAp operates the only national helpline for these medications.

See also www.benzo.org.uk
www.APPGITA.com

 

 

 

 

Leave a Reply

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>